New York, 2018

Flash Flooding in New York, September 25 to 26, 2018

September 25 to 26, 2018 · NWS OKX · 7 events in 4 counties and zones

Rain developed across the area ahead of an approaching warm front, consolidating into a slow-moving band of heavy rain west of New York City by late morning. 13 by evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Rain developed across the area ahead of an approaching warm front, consolidating into a slow-moving band of heavy rain west of New York City by late morning. Precipitable water values increased from 1.84 on the morning sounding from Upton, NY to 2.13 by evening. Both of these values are above the 90th percentile based on a sounding climatology, with the 2.13 precipitable water value on the evening of the 25th a record for the date. Rainfall amounts generally ranged from 1-4 inches across New York City and Westchester County, and 2-5 inches across portions of northern Suffolk County. The ASOS at Central Park recorded 2.08 inches of rain while the ASOS at the White Plains Airport recorded 4.43 inches of rain during the event. Farther east, 4.27 inches of rain was reported by a CoCoRaHS observer in Port Jefferson Station, while a member of the public reported 4.53 inches of rain in Setauket.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 25, 12:07 PM EST, 15 minutes earlier.

Area forecast discussion, Sep 25, 12:07 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service New York NY
107 PM EDT Tue Sep 25 2018

.SYNOPSIS...
A warm front will slowly move through the region this afternoon
and evening. A cold front will move across the area Wednesday
and Wednesday night. High pressure then builds north of the
region through late week, as low pressure moves along a stalled
frontal boundary south of the area. A stronger area of high
pressure builds from the west through the weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Band of heavy rain over portions of NE NJ and into the Lower
Hudson Valley has been producing between 2 and 4 inches of rain
and has prompted the issuance of flood advisories and flash
flood warnings. Latest hi res guidance has this area slowly
shifting east through the afternoon. Warm front will lift through
the area this aftn and eve. Have added thunder into the forecast
with the passage of the warm front and the environment becoming
unstable from SW to NE aft 18z.

There is a high rip current risk for the Atlantic beaches
today.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
As the warm front lifts north of the region, steady rain will
transition to light showers. Eastern areas may continue with
some moderate to briefly heavy rain at times. Thereafter, the
rest of the night should feature a chance for light rain showers
and very humid conditions. With abundant low level moisture,
patchy fog will be possible across the entire area. Some
guidance is indicating that the fog may be dense, especially
with dew points rising into the lower 70s region-wide. However,
there was not enough confidence to include dense fog in the
forecast.

A cold front will approach on Wednesday. Pre-frontal trough
associated with the front moves into the region late in the day.
Elevated instability will allow for a slight chance for
thunderstorms in the morning. As the day progresses, there will
be a better chance for thunderstorms in the afternoon. With a
very moist air mass in place and strong winds aloft, some
storms may be strong as we head into the afternoon. Gusty winds
would therefore be possible with any thunderstorms. Lifted
indices in the -2 to -4 range indicates some threat for severe
thunderstorms, especially with the cold front approaching. Some
of these storms could produce damaging winds, but right now that
is a low threat.

There is a high rip current risk for the Atlantic beaches
Wednesday.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
The cold front moves across the region Wednesday night with the
continued threat of showers and thunderstorms, some which may be
capable of producing heavy rainfall and strong gusty winds.

High pressure then builds north of the region on Thursday.
Meanwhile, the cold front stalls south of the area with an area of
low pressure expected to travel along the front, possibly bringing
another chance of precipitation to the region on thursday night and
early Friday.

A stronger area of high pressure builds into the area this weekend,
with dry weekend expected.

High temperatures Thursday through the weekend will climb into the
upper 60s and 70s.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
There is moderate uncertainty this afternoon with the ceiling
forecast following a warm frontal passage. Ceilings could
potentially vary significantly and perhaps for a time go VFR.

For now, forecast calls for MVFR and IFR stratus with some
scattering out of IFR stratus this afternoon. Widespread rain
through much of the afternoon with scattered thunderstorms
developing. There will be a lull in the rain tonight, with
leftover low moisture resulting in likely IFR stratus and some
fog as well.

Winds will be gusty along the coast, with sustained speeds near
15kt and gusts 20-25kt. The winds become more SE and then S
after the warm front passage. Winds speeds and gusts will also
decrease also this afternoon into tonight. Winds become light
and variable tonight.

There will be a SE-S low level jet of 40-45 kt at 2kft this morning
into early this afternoon.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at:
http:/www.weather.gov/zny/n90

KJFK TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage. Gusts up
to 30 kt possible this morning.

The afternoon KJFK haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KLGA TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage. Gusts to
around 20 kt possible with with S-SE flow this afternoon.

The afternoon KLGA haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KEWR TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage. Northerly
flow may linger though 16Z. Gusts to around 20 kt possible with
with S-SE flow this afternoon.

The afternoon KEWR haze potential forecast is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

KTEB TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage. Northerly
flow may linger though 17Z. Gusts to around 20 kt possible with
with S-SE flow this afternoon.

KHPN TAF Comments: Possible improvement to MVFR this afternoon.

KISP TAF Comments: Potential for significant variability in
ceilings/vsbys following the warm frontal passage.

.OUTLOOK FOR 06Z WEDNESDAY THROUGH SATURDAY...
.Late tonight...A chance of showers. Patchy fog. MVFR/IFR
conditions with sub-IFR possible.
.Wednesday...Showers/tstms with MVFR or lower at times.
Southerly winds.
.Thursday...VFR.
.Thursday night-Friday morning...MVFR possible, low chance of
showers.
.Friday afternoon-Saturday...VFR.

&&

.MARINE...
Slight increase to winds and seas in the near term to better
correspond with latest obs.

A strong pressure gradient will remain across the waters today,
that then relaxes from W to E this afternoon as the surface
warm front lifts to the NE. As a result, have Small Craft
Advisories up on all waters through 18Z, and on all but New York
harbor and Western Long Island Sound through 22Z Tuesday. Winds
diminish Tuesday afternoon and are expected to fall below SCA
levels on all the waters by Tuesday evening. A SCA will remain
on the ocean waters Tuesday night as seas remain elevated.

Ocean seas will remain at SCA conditions through Thursday as seas
slowly fall below 5 ft. Seas should eventually fall below 5 ft
Thursday night and friday as the pressure gradient relaxes. Seas are
expected to remain below SCA levels through the weekend.

&&

.HYDROLOGY...
Basin average rainfall amounts of 1 to 2 inches is expected
through Wed night, with locally higher amounts possible. The
potential for localized flash flooding remains through the aftn.
Moderate to locally heavy rainfall will be possible Wednesday
and Wednesday evening. Localized flooding is possible Wednesday.

&&

.TIDES/COASTAL FLOODING...
High tide is approaching along the southern Westchester and
southern Fairfield waterfronts. Isolated minor coastal flooding
is still expected with total water level values in those areas
just touching the threshold for minor coastal flooding.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...None.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for ANZ335-
     338.
     Small Craft Advisory until 6 PM EDT this evening for ANZ330-
     340-345.
     Small Craft Advisory until 6 AM EDT Thursday for ANZ350-353-
     355.

&&
Hazardous weather outlook, Sep 25, 4:49 AM EST, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
549 AM EDT Tue Sep 25 2018

ANZ330-335-338-345-353-355-CTZ005>012-NJZ002-004-006-103>108-
NYZ067>074-078-079-176-177-261000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk-
Northern Queens-Northern Nassau-
549 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

SPC has placed the area in a slight risk for severe thunderstorms on
Wednesday. The main threat with these storms will be gusty winds.
Some storms may become severe, with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-261000-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
549 AM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

SPC has placed the area in a slight risk for severe thunderstorms on
Wednesday. The main threat with these storms will be gusty winds.
Some storms may become severe, with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-261000-
Southwestern Suffolk-
549 AM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

SPC has placed the area in a slight risk for severe thunderstorms on
Wednesday. The main threat with these storms will be gusty winds.
Some storms may become severe, with damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ340-350-261000-
Peconic and Gardiners Bays-
Moriches Inlet NY to Montauk Point NY out 20 nm-
549 AM EDT Tue Sep 25 2018

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-261000-
Southeastern Suffolk-
549 AM EDT Tue Sep 25 2018

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Local storm report, Sep 25, 11:24 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1224 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 PM     FLASH FLOOD      NEWARK                  40.72N  74.17W
09/25/2018                   ESSEX              NJ   DEPT OF HIGHWAYS

            FLOODING ON NJ TURNPIKE AT INTERCHANGE 15E. RAMP CLOSED
            FROM ROUTE 1&9 NORTH TO THE TURNPIKE TOLL PLAZA.

&&

CJB
Local storm report, Sep 25, 11:29 AM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1229 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 PM     FLASH FLOOD      JERSEY CITY             40.71N  74.06W
09/25/2018                   HUDSON             NJ   DEPT OF HIGHWAYS

            ALL LANES CLOSED DUE TO FLOODING ON US 1&9 TRUCK ROUTE
            BOTH DIRECTIONS AT CHARLOTTE CIRCLE.

&&

CJB
Local storm report, Sep 25, 11:33 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1233 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     FLASH FLOOD      SECAUCUS                40.78N  74.06W
09/25/2018                   HUDSON             NJ   DEPT OF HIGHWAYS

            FLOODING ON NJ 3 WESTBOUND AREA OF NJ TURNPIKE-EASTERN
            SPUR.

&&

CJB
Local storm report, Sep 25, 11:36 AM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1236 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     FLASH FLOOD      KEARNY                  40.75N  74.12W
09/25/2018                   HUDSON             NJ   FIRE DEPT/RESCUE

            PORTIONS OF CENTRAL AVENUE IMPASSABLE DUE TO 3 TO 4
            FEET OF STANDING WATER.

&&

CJB
Local storm report, Sep 25, 11:39 AM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1239 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 PM     FLASH FLOOD      NEWARK                  40.72N  74.17W
09/25/2018                   ESSEX              NJ   DEPT OF HIGHWAYS

            FLOODING ON US 1&9 LOCAL LANES NORTHBOUND APPROACHING
            DELANCEY STREET.

&&

CJB
Local storm report, Sep 25, 11:44 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1244 PM EDT TUE SEP 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     FLASH FLOOD      BAYONNE                 40.66N  74.11W
09/25/2018                   HUDSON             NJ   SOCIAL MEDIA

            CAR STUCK IN FLOODED ROADWAY AT ROUTE 440 NEAR PORT
            JERSEY BOULEVARD SOUTHBOUND.

&&

CJB

The radar

The Brookhaven radar (KOKX), 86 km away, was scanning. The volume nearest the first event began at 17:20 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Bronx

When
September 25, 12:22 PM EST to 2:55 PM EST
Where
Bronx County, 0.91 mi NNW of Williams Bridge to 0.79 mi NNW of Williams Bridge
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.892, -73.888

The Moshulu Parkway was flooded at the I-87 interchange in the Bronx.

Flash Flood, Westchester

When
September 25, 1:12 PM EST to 2:55 PM EST
Where
Westchester County, 0.98 mi SW of Hastings on Hudson to 0.23 mi SW of Hastings on Hudson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.011, -73.794

The Bronx River Parkway was closed due to flooding in White Plains between Greenacres Avenue and Tarrytown Road.

Flash Flood, Bronx

When
September 25, 2:00 PM EST to September 26, 4:15 AM EST
Where
Bronx County, 0.58 mi SSE of Fordham to 0.62 mi SSE of Fordham
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.863, -73.875

The Bronx River at the New York Botanical Garden exceeded its flood stage of 3.0 feet at 2:00pm EDT. The river then proceeded to rise above its moderate flood stage of 3.5 feet at 3:15pm EDT and above its major flood stage of 4.0 feet at 5:45pm, cresting at a height of 4.16 feet at 8:30pm EDT. The river fell back below flood stage at 4:15am EDT on September 26th.

Flash Flood, Queens

When
September 25, 3:15 PM EST to 3:45 PM EST
Where
Queens County, 1.92 mi ENE of Flushing Arpt to 1.98 mi ENE of Flushing Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.788, -73.785

All southbound lanes on Bell Boulevard closed at 208th Place in Bayside with two feet of standing water. The police were on the scene.

Flash Flood, Suffolk

When
September 25, 7:20 PM EST to 8:00 PM EST
Where
Suffolk County, 1.25 mi SSE of Stony Brook to 1.39 mi SE of Stony Brook
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.904, -73.118

The south entrance to Stony Brook University Hospital in Stony Brook was flooded and impassable.

Flash Flood, Suffolk

When
September 25, 7:30 PM EST to 8:00 PM EST
Where
Suffolk County, 0.37 mi S of Belle Terre to 0.61 mi SSE of Belle Terre
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.945, -73.069

Widespread flash flooding was reported across the village of Port Jefferson, with some of the most significant flooding occurring on Main Street near Maple Place. Water was 3-4 feed deep in several locations with multiple cars stuck in flood waters. The flooding resulted in people being rescued from both the Old Fields Restaurant on Wynn Lane and Theatre Three on Main Street, as well as damage to a combined retail/residential building located at 464 Main Street.

Flash Flood, Suffolk

When
September 25, 8:00 PM EST
Where
Suffolk County, 0.56 mi NW of Port Jefferson to 0.19 mi NW of Port Jefferson
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.936, -73.057

Route 25A was closed due to flooding in Port Jefferson between Sheep Pasture Road and Route 112/Patchogue Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2018Every state in 2018This day in weather historyWarnings in New York, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784228, 784229, 784743, 784230, 784232, 784233, 784234.